Medically reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Last updated 5/30/2021
Prednisone is a little unfamiliar to pronounce, and that’s because it’s not a drug you hear about often.
It’s one of those things that serves a purpose, without demanding the attention like some of our favorite ED medications.
As low key medications go, prednisone has some important uses. It is a powerful steroid with a lot of benefits if you’re dealing with things like joint pain.
As a side effect producer, it has some mixed information out there. We’re guessing that if you’re reading this, you’re trying to figure out whether there are side effects for hair loss when using prednisone.
The answer is a little complicated. Let’s walk through it.
Prednisone is a corticosteroid immunosuppressive and antiinflammatory medication that can be administered in several ways.
It’s typically used for treating joint or other injuries or autoimmune conditions.
It has a list of side effects, including increased infection susceptibility, hyperglycemia, elevated blood pressure, behavior and mood disturbances, negative growth and development effects and a laundry list of other things.
It would appear to be a great medication if you’re suffering from any number of conditions — but what effect does it have on your hair? Does prednisone cause hair loss?
The simple answer to this question is: maybe. Here’s what we know:
FDA listings for certain formulations using prednisolone mention thinning of the scalp hair as one possible side effect. Period.
While scalp thinning isn’t a common side effect of prednisolone, it’s still a side effect — and one that you should be aware of.
There are also some blogs on the internet calling attention to this as a side effect, but none of them offered proof of rigorous study, offering instead anecdotal evidence.
Oddly enough, it’s not mentioned as a side effect by the National Library of Medicine. Their only mention of the word hair is the suggestion of “increased hair growth” as a possible side effect, which the FDA does not mention.
Who are we to believe?
Well, The NLM website says the entry was updated in March 2020; the FDA listing is from 2012.
So, time may have changed things — hair loss as a side effect may have been disproven.
But perhaps more likely is that both are right — it’s possible hair loss is a rare side effect or sign of overdose not observed adequately for the NLM.
The information actually would point to a third option: that prednisone may also be a treatment .
Additional information may offer some clues. Studies, like this one from 2009, frequently cite the use of prednisone as a treatment for alopecia areata — a type of hair loss — in the form of pulse therapy (an intravenous treatment).
It’s possible the effects may be from the way it is administered — the FDA guidance offers the medication as an oral tablet.
Why would this treatment be good for hair loss? Well, because alopecia areata is really an autoimmune disease that damages hair.
It’s a rare form of patchy baldness that comes from, you guessed it, the same sort of problem corticosteroids are designed to treat.
As we mentioned, prednisone is actually an effective treatment for some kinds of hair loss.
But if you’re experiencing hair loss and you think it may be due to prednisone, the first thing you have to do is contact your healthcare provider.
They need to know about this side effect, so they can make recommendations for whether or not to stop treatment.
If the hair loss is noticeable, you may also want to talk to them about potential treatments to return some luster to your hair.
Minoxidil is capable of stimulating hair growth and is approved by the FDA as a hair loss treatment. It also may be more effective when used alongside prednisone.
Finasteride can reduce DHT levels if taken daily — in some cases by up to 70 percent.
Like any prescription medication, prednisone should not be taken without the guidance of a healthcare professional, and side effects should be reported immediately for your own safety.
If you’re worried this or any other medication may be causing some hair loss problems up top though, that’s something you should report to a healthcare professional immediately, whether or not you know what’s causing it.
Hair loss has a variety of causes, including lifestyle and other conditions. That means that a lot of things you’re not paying attention to could be causing hair loss — and they could be serious things.
If you’re seeing the effects of hair loss, check out our Guide to Hair Loss for more resources.
Insider tips, early access and more.